Florida, 2025

Funnel Clouds in Florida, May 27, 2025

May 27, 2025 · NWS MLB · 3 events in 2 counties and zones

Multiple reports received of funnel clouds along the I-4 corridor due to thunderstorms along the sea breeze collision.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Multiple reports received of funnel clouds along the I-4 corridor due to thunderstorms along the sea breeze collision.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 27, 3:10 PM EST, 2 hours 31 minutes earlier. Its key messages:

  • Issued at 410 PM EDT Tue May 27 2025
  • Daily afternoon/evening rain and storm chances persist this week with threats of isolated strong to severe wind gusts, frequent lightning, small to large hail, and locally heavy rainfall; there is a Marginal Risk for severe storms over areas of ECFL Thursday
  • Hot and humid conditions build each day with a Moderate HeatRisk; peak heat index values increase to 100-108F Wednesday and Thursday
  • A Moderate Risk of rip currents continues at area beaches
Area forecast discussion, May 27, 3:10 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
410 PM EDT Tue May 27 2025

...New KEY MESSAGES, DISCUSSION, MARINE...

.KEY MESSAGES...
Issued at 410 PM EDT Tue May 27 2025

- Daily afternoon/evening rain and storm chances persist this week
  with threats of isolated strong to severe wind gusts, frequent
  lightning, small to large hail, and locally heavy rainfall;
  there is a Marginal Risk for severe storms over areas of ECFL
  Thursday

- Hot and humid conditions build each day with a Moderate
  HeatRisk; peak heat index values increase to 100-108F Wednesday
  and Thursday

- A Moderate Risk of rip currents continues at area beaches

&&

.DISCUSSION...
Issued at 237 PM EDT Tue May 27 2025

Currently-Wednesday... Local radar imagery shows scattered showers
and lightning storms over east central Florida from Brevard county
and to the south. GOES-16 satellite imagery shows partly to mostly
cloudy skies. Temperatures are currently in the low 80s to low
90s with heat index values between 90-105F. Scattered to numerous
showers (PoPs ~40-60%) and lightning storms this afternoon and
evening are expected to diminish tonight mainly after 9PM.
Isolated storms will be capable of frequent lightning, wind gusts
to 40-50mph, and heavy rainfall (1-3"+). Low temperatures in the
upper 60s to mid 70s are forecast under partly cloudy skies.

Scattered to numerous sea breeze driven showers and lightning
storms are forecast on Wednesday (50-70%) mainly during the
afternoon and evening as the sea breezes and outflow from previous
storms converge. Isolated storms will be capable of frequent
lightning, wind gusts to 40-50mph, and heavy rainfall (1-3"+).
Winds are expected to increase into the afternoon and evening
from the east-southeast east of the Orlando metro at 10-15mph with
gusts to 20mph and from the west-southwest at 5-10mph to the west
of the Orlando metro. Afternoon highs in the upper 80s to mid 90s
are forecast with maximum heat index values between 100-108F.
There is a Minor to Moderate HeatRisk. A Moderate HeatRisk can
affect individuals sensitive to heat, especially without effective
cooling or adequate hydration. More information on HeatRisk can
be found at wpc.ncep.noaa.gov/heatrisk.

Thursday-Saturday... Global models show a major shortwave trough
deepening over the Midsouth and Midwest on Thursday and the
eastern US Friday into Saturday. Scattered to numerous showers
(PoPs ~50-70%) and lightning storms are forecast to develop on
Thursday as sea breezes and outflow from previous storms
converge. Relatively high rain chances (40-70%) with the potential
for isolated to scattered strong storms are forecast Friday and
into the weekend as a frontal boundary moves east-southeast into
northern Florida Friday before becoming stationary over east
central Florida on Saturday. Conditions will be favorable for
isolated severe storms (5-14% risk) on Thursday mainly north of
Cocoa Beach to Kissimmee where there is a Marginal Risk (level 1
out of 5) for severe storms. Isolated storms will be capable of
wind gusts to 58mph or greater and hail to 1" in diameter, in
addition to frequent lightning and heavy rainfall.

Guidance shows 500mb temperatures cooling to -8C to -9C Thursday
and -9C to -10C on Friday with MUCAPE between 1,500-3,500 J/kg
Thursday, as well as 1,000J/kg-3,000 J/kg on Friday. Mid level
lapse rates are forecast to be between 6.0-6.5 C/km Thursday and
6.5-7.2 C/km on Friday. Additionally, 850mb winds are forecast to
increase Friday into Saturday at 20-35kts. Conditions will be
favorable for isolated severe storms on Thursday with the greatest
risk (5-14%) north of Cocoa Beach to Kissimmee where there is a
Marginal Risk (5-14%) for severe storms. Isolated storms will be
capable of wind gusts to 58mph or greater and hail to 1" in
diameter, in addition to frequent lightning and heavy rainfall
(1-3"+). Conditions will also be favorable for strong to severe
storms on Friday and Saturday over areas of east central Florida,
however it is too far out for a severe risk at this time.
Afternoon highs in the upper 80s to mid 90s are forecast through
Thursday with heat index between 96-107F. Afternoon highs in the
upper 80s to low 90s are forecast on Friday and Sunday. Lows in
the upper 60s to mid 70s are forecast.

Sunday-Tuesday... Generally offshore winds on Sunday are expected
to veer onshore into Monday afternoon and Tuesday. Scattered
showers (PoPs ~20-60%) and lightning storms are forecast each day
mainly into the afternoon and evening. Global models show 500mb
temperatures between -9C to -11C on Sunday to Monday and
potentially on Tuesday. Conditions will also be favorable for
strong to severe storms on Sunday through at least Monday over
areas of east central Florida, however it is too far out for a
severe risk at this time. Seasonable afternoon highs are forecast
with temperatures in the mid 80s to low 90s. Lows in the low 60s
to low 70s are forecast Sunday with the mid 60s to mid 70s Monday
and Tuesday.

&&

.MARINE...
Issued at 410 PM EDT Tue May 27 2025

Currently-Wednesday... Favorable boating conditions are forecast
outside of showers and lightning storms. Scattered offshore moving
showers (PoPs ~30-60%) and storms are forecast this evening and
tonight, in addition to Wednesday afternoon and evening before
diminishing into each overnight. Isolated storms will be capable
of frequent lightning, wind gusts in excess of 34kts, and heavy
rainfall. South-southeast winds at 8-14kts are forecast to back
offshore tonight before veering onshore into Wednesday afternoon
at 8-14kts. Seas to 1-3ft with up to 4 ft over the offshore
(20-60nm) waters are forecast.

Thursday-Saturday... Favorable boating conditions are forecast
outside of showers and lightning storms. Scattered to numerous
offshore moving showers (PoPs ~30-60%) and storms are forecast
each afternoon and evening with isolated to scattered onshore
moving showers and lightning storms in the morning forecast on
Thursday. Isolated storms will be capable wind gusts to 50kts,
hail to 1" diameter, frequent lightning, and heavy rainfall on
Thursday mainly north of Cocoa Beach. Isolated strong storms are
forecast Friday and Saturday afternoons/evenings which will have
the potential to produce frequent lightning, wind gusts in excess
of 34kts, and hail. South-southeast winds at 8-14kts are forecast
to back offshore Thursday night at 10-15kts before increasing to
up to 20kts over the Gulf Stream on Friday and weakening into
Saturday at 10-15kts. Seas to 1-3ft with up to 4 ft over the
offshore (20-60nm) waters are forecast.

&&

.AVIATION...
(18Z TAFs)
Issued at 158 PM EDT Tue May 27 2025

Mostly VFR. Scattered showers and storms will continue to develop
through the afternoon with the inland moving east coast sea
breeze. An increase in coverage of this activity then expected
inland where sea breeze and outflow boundary collisions are
favored, especially near the I-4 corridor from late afternoon
through sunset. Have added TEMPO groups for TSRA, gusty and
variable winds, and MVFR impacts at most terminals, except
KDAB/KFPR/KSUA where there is a little more uncertainty. However,
still have VCTS mentioned at these sites. Convection will diminish
through this evening, with some storms potentially shifting back
toward the coast and offshore, mainly toward Volusia/Brevard
counties.

Winds light and generally out of the south ahead of the sea
breeze, becoming E/SE 10-15 knots behind this boundary along the
coast. Winds diminish into tonight, becoming light and variable
and then pick up out of the S/SW around 5-8 knots tomorrow
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  92  73  91 /  50  60  30  70
MCO  74  93  75  92 /  50  70  40  70
MLB  74  90  74  89 /  50  60  40  60
VRB  73  91  73  91 /  40  60  30  60
LEE  74  93  74  92 /  30  50  10  60
SFB  73  94  74  93 /  50  70  30  70
ORL  74  93  75  92 /  50  70  30  70
FPR  73  91  73  90 /  40  50  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

DISCUSSION...Fehling
AVIATION...Weitlich

In the hours before

Special weather statement, May 27, 1:50 PM EST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Melbourne FL
250 PM EDT Tue May 27 2025

FLZ159-259-271915-
Coastal St. Lucie FL-Inland St. Lucie FL-
250 PM EDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ST. LUCIE COUNTY THROUGH
315 PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Pierce South, or 7 miles west of White City, moving east at 5
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Port Saint Lucie, Fort Pierce, White City, Port Saint Lucie River
Park, and Tradition.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2721 8061 2744 8058 2754 8039 2729 8030
TIME...MOT...LOC 1850Z 249DEG 5KT 2739 8047

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Weitlich
Special weather statement, May 27, 2:17 PM EST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
317 PM EDT Tue May 27 2025

FLZ159-164-259-264-271945-
Coastal St. Lucie FL-Inland St. Lucie FL-Inland Martin FL-
Coastal Martin FL-
317 PM EDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ST. LUCIE AND
CENTRAL MARTIN COUNTIES THROUGH 345 PM EDT...

At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saint Lucie West, or near Port Saint Lucie, moving southeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart, and Indiantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2737 8053 2747 8044 2747 8025 2746 8024
      2696 8027 2696 8057
TIME...MOT...LOC 1917Z 294DEG 10KT 2733 8042

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Tollefsen
Special weather statement, May 27, 2:40 PM EST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
340 PM EDT Tue May 27 2025

FLZ159-164-259-264-272015-
Coastal St. Lucie FL-Inland St. Lucie FL-Inland Martin FL-
Coastal Martin FL-
340 PM EDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ST. LUCIE AND
MARTIN COUNTIES THROUGH 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Port Saint Lucie, moving northeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart, and Indiantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2718 8053 2740 8047 2740 8022 2732 8018
      2695 8022 2696 8050
TIME...MOT...LOC 1940Z 234DEG 6KT 2721 8037

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Tollefsen
Special weather statement, May 27, 5:04 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Melbourne FL
604 PM EDT Tue May 27 2025

FLZ041-272230-
Inland Volusia FL-
604 PM EDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN VOLUSIA COUNTY
THROUGH 630 PM EDT...

At 604 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake George, or near Pierson, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pierson, Barberville, DeLeon Springs, Lake George, and Eldridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2926 8142 2926 8132 2911 8130 2913 8151
      2915 8152 2917 8152 2919 8155 2920 8156
      2920 8158 2933 8164 2938 8145 2940 8143
      2940 8142
TIME...MOT...LOC 2204Z 267DEG 16KT 2929 8153

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Tollefsen
Special weather statement, May 27, 5:26 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
626 PM EDT Tue May 27 2025

FLZ041-044>046-144-272245-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
Southern Lake County FL-
626 PM EDT Tue May 27 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SEMINOLE...
NORTHEASTERN LAKE...NORTHWESTERN ORANGE AND WEST CENTRAL VOLUSIA
COUNTIES THROUGH 645 PM EDT...

At 626 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near DeLeon Springs to near Zellwood to Lake
Apopka. Movement was east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Apopka, Ocoee, Winter Garden, DeLand, and Zellwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing wind
gusts over 50 mph. If a funnel cloud is spotted move indoors and
report your sighting to the National Weather Service.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2912 8128 2875 8139 2854 8150 2857 8172
      2876 8162 2913 8147
TIME...MOT...LOC 2226Z 271DEG 10KT 2909 8141 2875 8156 2861 8163

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Tollefsen
Special weather statement, May 27, 5:40 PM EST, 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
640 PM EDT Tue May 27 2025

FLZ041-044>046-272330-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
640 PM EDT Tue May 27 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN SEMINOLE...NORTHEASTERN
LAKE...NORTHWESTERN ORANGE AND CENTRAL VOLUSIA COUNTIES THROUGH 730
PM EDT...

At 639 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Barberville to 6 miles southwest of DeLeon
Springs to near Oakland. Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Orlando, Deltona, Daytona Beach, Sanford, and Apopka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing wind
gusts over 50 mph. If a funnel cloud is spotted move indoors and
report your sighting to the National Weather Service.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2926 8142 2927 8115 2901 8116 2849 8136
      2850 8166 2858 8165 2860 8166 2911 8148
      2937 8150 2938 8145 2940 8142
TIME...MOT...LOC 2239Z 274DEG 11KT 2921 8134 2903 8140 2859 8161

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Tollefsen

The radar

The Melbourne radar (KMLB), 101 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Orange

When
May 27, 5:41 PM EST
Where
Orange County, 0.92 mi NE of Beulah
Reported by
Public
Coordinates
28.540, -81.560

Public report of a funnel cloud seen from near where FL 429 meets the Florida Turnpike.

Funnel Cloud, Seminole

When
May 27, 5:56 PM EST
Where
Seminole County, 1.84 mi NE of Forest City
Reported by
Emergency Manager
Coordinates
28.690, -81.400

Emergency manager reports funnel cloud near State Road 434 and Wekiva Springs Rd. Did not appear to be descending.

Funnel Cloud, Seminole

When
May 27, 6:08 PM EST
Where
Seminole County, 0.69 mi S of Altamonte Spgs
Reported by
Public
Coordinates
28.660, -81.350

Report of funnel cloud near Jackson St and State Road 436. Call to EM confirms funnel receding.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259762, 1259763, 1259765.